Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 174, NWS Atlanta, GA

April 11, 2008Cobb County, Douglas County, Paulding County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 11, 2008, 8:49 PM EDT for Cobb County, Douglas County, Paulding County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2008, 8:49 PM EDT (00:49 UTC)
Expired
Apr 11, 2008, 9:30 PM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Cobb County, GA, Douglas County, GA, Paulding County, GA

The radar

The Atlanta radar (KFFC), 51 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 120049
SVRFFC
GAC067-097-223-120130-
/O.NEW.KFFC.SV.W.0174.080412T0049Z-080412T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
849 PM EDT FRI APR 11 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COBB COUNTY IN NORTH CENTRAL GEORGIA
  NORTHERN DOUGLAS COUNTY IN NORTH CENTRAL GEORGIA
  SOUTHEASTERN PAULDING COUNTY IN NORTHWEST GEORGIA

* UNTIL 930 PM EDT

* AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  WINSTON...MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DOUGLASVILLE...HIRAM...MIDWAY...POWDER SPRINGS...LITHIA SPRINGS...
  SWEETWATER CREEK STATE PARK AND AUSTELL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHWEST GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3365 8490 3373 8490 3374 8489 3375 8490
      3378 8490 3380 8493 3381 8494 3397 8463
      3374 8458
TIME...MOT...LOC 0049Z 252DEG 37KT 3375 8487

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:20 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 11, 6:20 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 PM EDT FRI APR 11 2008

.SHORT TERM /TODAY THROUGH MONDAY/...
A STRONG SOUTHERLY FLOW WILL CONTINUE AHEAD OF THE APPROACHING
COLD FRONT...THAT HAS BEEN PRODUCING STRONG STORMS ALREADY TO OUR
WEST. THE FRONT IS EXPECTED TO ENTER THE STATE AFTER 00Z AND
PROGRESS INTO SOUTHEASTERN SECTIONS SATURDAY AFTERNOON. DRY
CONDITIONS SHOULD PREVAIL SATURDAY NIGHT THROUGH SUNDAY
NIGHT...BUT DURING THE OVERNIGHT HOURS A SECONDARY FRONT WILL
USHER IN A MUCH COLDER AIRMASS AND A CHANCE OF MORE SHOWERS TO
SECTIONS SUNDAY NIGHT INTO MONDAY.

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
CLOUDINESS WILL PERSIST INTO MONDAY NIGHT...BUT HIGH PRESSURE WILL
MOVE IN TUESDAY AND REMAIN DOMINATE THROUGH THURSDAY.
&&

.AVIATION...
COLD FRONT PUSHING INTO NORTHWEST ALABAMA LATE THIS AFTERNOON
...AS ASSOCIATED SHOWERS AND TSTORMS SPREAD INTO NORTH AND WEST
GEORGIA. FRONT SHOULD BE PUSHING THROUGH ATL METRO TAF SITE BETWEEN
06 TO 09Z TIME FRAME...NEARING A CSG TO AHN LINE BY 12Z SATURDAY.
EXPECT CIGS TO GRADUALLY LOWER INTO THE MVFR RANGE DURING THE
EVENING AS SHOWERS/TSTORMS SPREAD ACROSS THE AREA...THEN IFR TO MVFR
RANGE AFTER MIDNIGHT. SHOWERS/TSTORMS SHOULD BE NEARING ATL METRO
TAF SITES BY TAF RELEASE TIME AND PLAN TO GO WITH PREVAILING SHOWERS
WITH TEMPO THUNDER THROUGH ABOUT 03Z...THEN HOLD ON TO VICINITY
THUNDER UNTIL AROUND 06Z WITH VICINITY SHOWERS UNTIL AROUND 09Z.
WILL FOLLOW SIMILAR TREND FOR EAST AND CENTRAL TAF SITES...VARYING
BY A COUPLE OF HOURS OR SO. LOOK FOR GRADUAL IMPROVEMENT SATURDAY
MORNING WITH CIGS BACK INTO THE MVFR TO LOW VFR RANGE BY NOON.
EXPECT BREEZY SOUTHWEST WINDS TO CONTINUE THROUGH THE EVENING...THEN
BECOMING MORE WEST TO NORTHWEST LATE TONIGHT INTO SATURDAY AS FRONT
PUSHES THROUGH.

49

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          81  62  69  39  62 /  30  60  20  10  20
ATLANTA         79  58  66  43  59 /  70  70  20  10  20
BLAIRSVILLE     75  56  68  37  54 /  80  60  20  10  20
CARTERSVILLE    80  54  66  38  57 /  80  70  20  10  20
COLUMBUS        83  64  71  43  64 /  30  60  30  10  20
GAINESVILLE     78  59  65  42  59 /  70  60  20  10  20
MACON           83  63  72  44  68 /  20  60  30  10  20
ROME            80  58  70  41  59 /  80  70  20  10  20
PEACHTREE CITY  80  59  67  39  58 /  60  60  20  10  10
VIDALIA         85  61  73  47  67 /  10  20  40  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

37

In the hours before

Special weather statement, Apr 11, 7:29 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
729 PM EDT FRI APR 11 2008

GAZ006-120000-
729 PM EDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
FANNIN COUNTY UNTIL 800 PM EDT...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OASIS...MOVING EAST AT 45 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FANNIN COUNTY...INCLUDING THE CITIES OF
OASIS...HIGDON...EPWORTH...BLUE RIDGE...MORGANTON...MINERAL BLUFF...
LOVING AND CULBERSON. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Special weather statement, Apr 11, 7:42 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
742 PM EDT FRI APR 11 2008

GAZ014-022-120015-
742 PM EDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
FORSYTH AND DAWSON COUNTIES UNTIL 815 PM EDT...

AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MATT...MOVING EAST AT 39 MPH.  THIS STORM
PRODUCED PEA SIZED HAIL AS IT PASSED NEAR BALL GROUND.

WIND GUSTS OF 40 MPH AND PEA SIZED HAIL ARE LIKELY AS THIS STORM
MOVES ACROSS FORSYTH AND DAWSON COUNTIES THROUGH 815 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE MATT...DUCKTOWN...COAL
MOUNTAIN...SILVER CITY...DOUGHERTY...OSCARVILLE AND CHESTATEE.
Special weather statement, Apr 11, 7:56 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
756 PM EDT FRI APR 11 2008

GAZ030-041-120030-
756 PM EDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HARALSON AND
POLK COUNTIES UNTIL 830 PM EDT...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF TALLAPOOSA...MOVING EAST AT 38
MPH.

RAINFALL AMOUNTS BETWEEN A HALF AND 1 INCH CAN BE EXPECTED OVER
THE NEXT HOUR ACROSS HARALSON AND POLK COUNTIES...INCLUDING THE
CITIES OF TALLAPOOSA...BUDAPEST...FELTON AND BUCHANAN. DRIVERS
SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES.
PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Apr 11, 7:57 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
757 PM EDT FRI APR 11 2008

GAZ023-120045-
757 PM EDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN HALL COUNTY UNTIL
845 PM EDT...

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MURRAYVILLE...MOVING EAST AT
40 MPH.

WIND GUSTS OF 40 MPH AND PEA SIZED HAIL ARE LIKELY AS THIS STORM
MOVES ACROSS HALL COUNTY THROUGH 845 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE MURRAYVILLE...WESTSIDE...GAINESVILLE...
GAINESVILLE MILLS...CLERMONT...LULA AND GILLSVILLE.
Local storm report, Apr 11, 8:20 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
820 PM EDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             BALL GROUND             34.34N 84.38W
04/11/2008  E0.25 INCH       CHEROKEE           GA   EMERGENCY MNGR

0800 PM     TSTM WND DMG     5 E BALL GROUND         34.34N 84.29W
04/11/2008                   CHEROKEE           GA   EMERGENCY MNGR

            NUMEROUS TREES DOWNED NEAR THE CHEROKEE/DAWSON COUNTY
            LINE...MOBILE HOME DESTROYED BY DOWNED TREES.

&&

SNELSON
Special weather statement, Apr 11, 8:26 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
826 PM EDT FRI APR 11 2008

GAZ041-042-120100-
826 PM EDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CARROLL AND
HARALSON COUNTIES UNTIL 900 PM EDT...

AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BOWDEN JUNCTION...MOVING EAST AT 37 MPH.

RAINFALL AMOUNTS BETWEEN A HALF AND 1 INCH CAN BE EXPECTED
OVER THE NEXT HOUR ACROSS CARROLL AND HARALSON COUNTIES...INCLUDING
THE CITIES OF JOHN TANNER STATE PARK...BOWDEN
JUNCTION...WACO...MOUNT ZION...BREMEN...TEMPLE AND VILLA RICA.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:09 PM EDTSevere Thunderstorm WarningFFCBanks, Hall51 min
Apr 11, 8:30 PM EDTSevere Thunderstorm WarningFFCTowns30 min
Apr 11, 9:23 PM EDTSevere Thunderstorm WarningFFCHeard52 min
Apr 11, 9:51 PM EDTSevere Thunderstorm WarningFFCCoweta24 min
Apr 12, 2:35 AM EDTSevere Thunderstorm WarningFFCHarris, Meriwether, Troup29 min
Apr 12, 3:53 PM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more28 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.